Alert archive / Arkansas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 56, NWS Memphis, TN

April 13, 2014Cross County, Poinsett County, St. Francis County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at Apr 13, 2014, 8:30 PM CDT for Cross County, Poinsett County, St. Francis County, Arkansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 13, 2014, 8:30 PM CDT (01:30 UTC)
Expired
Apr 13, 2014, 9:00 PM CDT
In force
30 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon

Counties Cross County, AR, Poinsett County, AR, St. Francis County, AR

The radar

The Memphis radar (KNQA), 91 km from the middle of the area, began a volume at 01:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 1.5 hours before the alert went out and 312 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2014-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 316 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2014-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 353 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
316 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
911 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
353 m²/s²
0-3 km storm-relative helicity
386 m²/s²
Significant tornado parameter
0.3
Supercell composite
5.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

297 
WUUS54 KMEG 140130
SVRMEG
ARC037-111-123-140200-
/O.NEW.KMEG.SV.W.0056.140414T0130Z-140414T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
830 PM CDT SUN APR 13 2014

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CROSS COUNTY IN EASTERN ARKANSAS...
  SOUTHWESTERN POINSETT COUNTY IN EASTERN ARKANSAS...
  NORTH CENTRAL ST. FRANCIS COUNTY IN EASTERN ARKANSAS...

* UNTIL 900 PM CDT

* AT 830 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. 
  THIS STORM WAS LOCATED 12 MILES WEST OF FAIR OAKS...OR NEAR
  MCCRORY...AND MOVING NORTHEAST AT 70 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  HARRISBURG...WYNNE AND VILLAGE CREEK STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3555 9104 3562 9064 3514 9063 3506 9105
TIME...MOT...LOC 0130Z 241DEG 63KT 3524 9117

$$
1 follow-up statement
922 
WWUS54 KMEG 140148
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
848 PM CDT SUN APR 13 2014

ARC037-111-123-140200-
/O.CON.KMEG.SV.W.0056.000000T0000Z-140414T0200Z/
CROSS AR-POINSETT AR-ST. FRANCIS AR-
848 PM CDT SUN APR 13 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR NORTH CENTRAL ST. FRANCIS...SOUTHWESTERN POINSETT AND CROSS
COUNTIES...

AT 848 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH.  THIS STORM WAS LOCATED NEAR FAIR FIELD...OR 11 MILES
NORTHWEST OF WYNNE...MOVING NORTHEAST AT 70 MPH.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO FISHER...
HARRISBURG...WYNNE...SUPPLY...PITTINGER...HYDRICK...BRUSHY LAKE...
WILEY CROSSING...WHITAKER...BAY VILLAGE...MERSMAN...BIRDEYE...TILTON
AND ELLIS CHAPEL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3555 9104 3562 9064 3514 9063 3506 9105
TIME...MOT...LOC 0148Z 241DEG 63KT 3539 9083

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 6:57 PM CDT, 1 hour 33 minutes earlier.

Area forecast discussion, Apr 13, 6:57 PM CDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
657 PM CDT SUN APR 13 2014

.UPDATE...

UPDATED FOR THE 00Z AVIATION DISCUSSION.

&&

.PREV DISCUSSION... /ISSUED 618 PM CDT SUN APR 13 2014/

UPDATE...
UPDATED FOR WIND ADVISORY CANCELLATION.

DISCUSSION...

GUSTY SOUTH WINDS HAVE TAPERED OFF ALONG AND EAST OF THE
MISSISSIPPI RIVER TO BELOW ADVISORY CRITERIA OVER THE PAST TWO
HOURS. THIS IS LIKELY DUE TO THE INCREASE CONVECTIVE ACTIVITY
TAKING PLACE. WINDS WILL REMAIN IN THE 15 TO 20 MPH SUSTAINED RANGE
WITH OCCASIONAL GUSTS UP TO 30 MPH OVERNIGHT OUTSIDE OF THE
EXPECTED SHOWERS AND STORMS.

JAB

&&

.PREV DISCUSSION... /ISSUED 415 PM CDT SUN APR 13 2014/

DISCUSSION...

A COUPLE OF UPPER LEVEL SHORTWAVES WILL MOVE THROUGH THE MID-SOUTH
THIS EVENING AS A STRONG LOW PRESSURE SYSTEM DEPARTS TO THE
NORTHEAST. AS THE LOW MOVES OFF TO THE NORTHEAST...WINDS WILL
BECOME MORE BACKED AT THE SURFACE AND A STRONG 50 TO 60 KT MID-
LEVEL WESTERLY JET WILL SUPPORT THE CHANCE FOR SOME STRONG TO
SEVERE THUNDERSTORMS THROUGH LATE THIS EVENING...MAINLY ALONG AND WEST
OF THE MISSISSIPPI RIVER. THE PRIMARY HAZARDS WILL BE DAMAGING
WINDS AND LARGE HAIL AS THE PRIMARY MODE IS EXPECTED TO BE A
FORCED LINE OF STORMS...ALTHOUGH A TORNADO CANNOT BE RULED OUT.

.OVERNIGHT TONIGHT AND INTO TOMORROW AFTERNOON...
SUFFICIENT INSTABILITY TO SUPPORT SEVERE THUNDERSTORM DEVELOPMENT WILL
BE AVAILABLE OVER A LARGE PART OF THE FORECAST AREA OVERNIGHT AND
INTO TOMORROW AFTERNOON...WITH THE BEST INGREDIENTS FOR SEVERE
WEATHER SPECIFICALLY OVER NORTH MISSISSIPPI DURING LATE MORNING TO
AFTERNOON HOURS ON MONDAY. MODEL GUIDANCE SUGGESTS THAT 1000 TO
NEAR 2000 J/KG OF SBCAPE WILL BE ON HAND...ALONG WITH LI/S -6 TO
-8C...AND 0-6 KM BULK SHEAR AROUND 60KTS. IN ADDITION...MODELS ARE
IN AGREEMENT THAT A DEVELOPING SURFACE LOW WILL TRACK ALONG THE
COLD FRONT AND MOVE TO THE NORTHEAST BY TOMORROW EVENING. ALL OF
THESE PARAMETERS AND THE LOCATION OF LOW WILL SUPPORT A POTENTIAL
FOR DAMAGING WINDS...HAIL...AND PERHAPS A TORNADO. THE LIMITING
FACTOR WILL OBVIOUSLY BE CLOUD COVER TOMORROW IN THE WARM
SECTOR...AND UNIDIRECTIONAL WIND PROFILES. THE COLD FRONT WILL
EXIT THE REGION BY LATE MONDAY NIGHT.

BEHIND THE FRONT...VERY COLD AND DRY AIR WILL FUNNEL INTO THE REGION
BY TUESDAY MORNING. CURRENT THINKING IS THAT TEMPERATURES WILL
DIP INTO THE 30S...BUT THE ATMOSPHERE SHOULD REMAIN MOIST ENOUGH
TO FEND OFF ANY FROST FORMING OVERNIGHT ON TUESDAY. FOG WILL MOST LIKELY
BE WHAT DEVELOPS INSTEAD.

BY TUESDAY...TEMPERATURES WILL STRUGGLE TO CLIMB INTO THE UPPER 50S
DURING THE DAY AS STRONG CAA WILL BE PERSISTENT ALL DAY LONG.
WINDS WILL DIE DOWN AFTER MIDNIGHT AND TEMPERATURES ARE EXPECTED
TO DROP OFF VERY QUICKLY. LOWS WILL BOTTOM OUT IN THE LOWER 30S
AND MANY PLACES WILL DIP INTO THE UPPER 20S. A FREEZE WARNING
WILL MOST LIKELY BE NEEDED FOR WEDNESDAY MORNING.

BY WEDNESDAY HIGH PRESSURE WILL BUILD INTO THE REGION AND
TEMPERATURES WILL FINALLY BEGIN TO MODERATE AND A WARMING TREND
WILL BEGIN.

ANOTHER COLD FRONT IS EXPECTED TO MOVE THROUGH THE MID-SOUTH ON
FRIDAY INTO SATURDAY BRINGING RAIN A SLIGHT CHANCE OF
THUNDERSTORMS TO THE MID-SOUTH.

.THIS WEEKEND...
HIGH PRESSURE WILL BRIEFLY BUILD IN ON SATURDAY BEFORE
ANOTHER SYSTEM MOVES IN BY LATE SUNDAY. SLIGHT CHANCES FOR RAIN
WILL BE POSSIBLE. BY MONDAY...TEMPERATURES ARE EXPECTED TO REBOUND
BACK TO SEASONAL TEMPERATURES WITH HIGHS IN THE 70S AND LOWS IN
THE 50S.

AC3

&&

.AVIATION...

00Z TAF CYCLE

CHALLENGING FORECAST FOR THIS TAF PERIOD. SHOWERS AND
THUNDERSTORMS WITHIN WARM CONVEYOR BELT ACROSS ARKANSAS SHOULD
SHIFT EAST THIS EVENING AND IMPACT KJBR BEGINNING EARLY THIS
EVENING AND THEN KMEM AND KMKL OVER THE NEXT COUPLE OF HOURS. VFR
CIGS SHOULD LOWER TO MVFR WITH THIS BAND OF CONVECTION. LATE
TONIGHT SCATTERED SHOWERS AND A FEW THUNDERSTORMS SHOULD IMPACT
KTUP WITH MVFR CIG REDUCTIONS. PRECIPITATION SHOULD END LATER
TONIGHT FROM WEST TO EAST WITH ONLY ISOLATED SHOWERS POSSIBLE. IFR
CIGS ARE EXPECTED TO DEVELOP AFTER THE BULK OF THE CONVECTION
ENDS. WINDS SHOULD REMAIN SOUTH OVERNIGHT AND DIMINISH IN
INTENSITY BUT STILL REMAIN ABOVE 10 KTS.

ADDITIONAL SHOWERS AND THUNDERSTORMS SHOULD REDEVELOP ON MONDAY
AHEAD OF A COLD FRONT MOVING ACROSS THE REGION. TEMPOS HAVE BEEN
INCLUDED TO COVER THE MOST FAVORABLE TIMING FOR CONVECTION AT EACH
TERMINAL. IFR CIGS EARLY SHOULD RECOVER TO MVFR PRIOR TO THE COLD
FRONTAL PASSAGE. SOUTHWEST WINDS SHOULD AVERAGE BETWEEN 10-12 KTS.
BEHIND THE COLD FRONT WINDS SHOULD BECOME STRONG AND GUSTY FROM
THE NORTHWEST WITH A LOWERING BACK TO LOW END MVFR CIGS. SOME IFR
CIGS WILL BE POSSIBLE BUT CONFIDENCE TOO LOW TO INCLUDE IN TAF AT
THIS TIME. POST FRONTAL SHOWERS SHOULD ALSO CONTINUE BEHIND THE
FRONT THROUGH THE AFTERNOON HOURS.

JLH

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Apr 13, 4:30 PM CDT, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
430 PM CDT SUN APR 13 2014

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-142330-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
430 PM CDT SUN APR 13 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

STRONG TO SEVERE STORMS ARE EXPECTED TO MOVE INTO EASTERN
ARKANSAS AND THE MISSOURI BOOTHEEL TONIGHT. THE FOCUS FOR SEVERE
STORMS SHOULD SHIFT PRIMARILY INTO NORTH MISSISSIPPI AFTER
MIDNIGHT. DAMAGING WIND AND HAIL WILL BE THE PREDOMINANT SEVERE
WEATHER THREATS WITH LOCALIZED HEAVY RAINFALL ALSO POSSIBLE.

IN ADDITION...A WIND ADVISORY IS IN EFFECT FOR STRONG WINDS
ACROSS EASTERN ARKANSAS...THE MISSOURI BOOTHEEL...AND EXTREME
NORTHWEST MISSISSIPPI THROUGH LATE THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG TO SEVERE STORMS WILL BE POSSIBLE DURING THE DAY ON MONDAY OVER
NORTH MISSISSIPPI. THE PRIMARY HAZARDS WILL BE DAMAGING WINDS AND LARGE
HAIL. A SECONDARY THREAT OF A TORNADO CANNOT BE RULED OUT.

TEMPERATURES WILL TURN COLDER TUESDAY AND WEDNESDAY. MORNING LOWS
WILL DIP INTO THE LOWER 30S ON TUESDAY AND INTO THE UPPER 20S ON
WEDNESDAY. A FROST ADVISORY MAY BE NEEDED TUESDAY MORNING AND A
FREEZE WARNING MAY BE NEEDED ON WEDNESDAY MORNING FOR PORTIONS OF
THE MIDSOUTH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE SUNDAY NIGHT INTO MONDAY.

AC3

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 8:54 PM CDTSevere Thunderstorm WarningMEGCrittenden, Cross, Poinsett51 min
Apr 13, 9:08 PM CDTTornado WarningMEGCrittenden, Cross, Poinsett37 min
Apr 13, 9:27 PM CDTSevere Thunderstorm WarningMEGCrittenden, Mississippi, Poinsett63 min
Apr 13, 9:49 PM CDTSevere Thunderstorm WarningMEGCrittenden, Cross, St. Francis41 min
Apr 13, 9:57 PM CDTTornado WarningMEGMississippi33 min
Apr 13, 10:16 PM CDTSevere Thunderstorm WarningMEGCrittenden, Mississippi, Poinsett29 min
Apr 14, 12:01 AM CDTSevere Thunderstorm WarningMEGCross, Lee, Poinsett, St. Francis59 min
Apr 14, 1:04 AM CDTSevere Thunderstorm WarningMEGLee, Phillips41 min
Apr 14, 3:21 AM CDTFrost AdvisoryMEGClay, Craighead, Crittenden, Cross, Greene, Lawrence and 6 more19 hr
Apr 14, 3:21 AM CDTWind AdvisoryMEGClay, Craighead, Crittenden, Cross, Greene, Lawrence and 6 more13 hr

Nearby

Severe Thunderstorm Warnings in Arkansas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.